Alert archive / Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Morristown, TN

September 4, 2014Washington County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 4, 2014, 4:32 PM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2014, 4:32 PM EDT (20:32 UTC)
Expired
Sep 4, 2014, 7:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:50 PM EDTFLASH FLOOD5 Ne Bristol Va, VASTANDING WATER AT THE INTERSECTION OF JONESBOROUGH RD AND LONE EAGLE RD. ROAD NOT YET CLOSED.
Sep 4, 5:45 PM EDTFLASH FLOOD3 E Bristol Va, VAFLOODED ROADS NEAR TN-VA LINE ON BETHESDA RD. FLOWING WATER WITH ROAD APPARENTLY CLOSED TO TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WGUS54 KMRX 042032
FFWMRX
TNC163-VAC191-520-042330-
/O.NEW.KMRX.FF.W.0008.140904T2032Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SULLIVAN COUNTY IN EASTERN TENNESSEE...
  SOUTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  THE CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 730 PM EDT
    
* AT 429 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE CITY OF BRISTOL VA AND ADJACENT 
  COMMUNITIES. DOPPLER RADAR HAS INDICATED 3 TO 4 INCHES OF RAIN HAS 
  ALREADY FALLEN WITHIN THE WARNED AREA OVER THE PAST 3 HOURS. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRISTOL VA...BRISTOL AND HILANDER PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD 
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU 
CAN DO SO SAFELY.

&&

LAT...LON 3665 8199 3658 8201 3654 8210 3655 8216
      3658 8220 3663 8216 3668 8209 3668 8203

$$

SR
1 follow-up statement
862 
WGUS74 KMRX 042234
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT THU SEP 4 2014

TNC163-VAC191-520-042241-
/O.CAN.KMRX.FF.W.0008.000000T0000Z-140904T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN TN-WASHINGTON VA-CITY OF BRISTOL VA-
634 PM EDT THU SEP 4 2014

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SULLIVAN...SOUTH CENTRAL
WASHINGTON COUNTIES AND THE CITY OF BRISTOL IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. PONDING OF WATER ON ROADWAYS AND ACROSS LOW LYING 
AREAS MAY STILL BE POSSIBLE OVER THE NEXT HOUR. PLEASE CONTINUE TO 
USE CAUTION AND GOOD JUDGMENT WHEN APPROACHING WATER COVERED 
ROADWAYS.

LAT...LON 3665 8199 3658 8201 3654 8210 3655 8216
      3658 8220 3663 8216 3668 8209 3668 8203

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:35 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 4, 2:35 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU SEP 4 2014

.SHORT TERM (TONIGHT AND FRIDAY)...
A MOIST AIR MASS AND MIDLEVEL SHEAR ZONE BETWEEN TWO RIDGES WILL
REMAIN OVER THE REGION THROUGH FRIDAY. WITH LITTLE PATTERN
CHANGE...WILL FOLLOW MAINLY A PERSISTENCE FORECAST. THE NAM SEEMS TO
BE PERFORMING PRETTY WELL WITH THE PATTERN...AND THE HRRR HAS BEEN
RELIABLE IN DEPICTING AREAS OF AND TIMING OF CONVECTION. IT SHOWS
ONGOING PRECIP LINGERING IN NE SECTIONS UNTIL DISSIPATING AROUND
MIDNIGHT...AND WILL FOLLOW THAT SOLUTION FOR TONIGHT. AS WE SAW THIS
MORNING...PATCHY FOG AND LOW CLOUDS CAN BE EXPECTED TO START THE DAY
IN MOST SPOTS. THE ONE DIFFERENCE IN THE NAM TOMORROW APPEARS TO BE
THAT THE 700 MB DEFORMATION/SHEAR ZONE SHIFTS SLIGHTLY TO THE SOUTH
AND EAST...WHICH MAY LEAD TO SOUTHERN AND EASTERN AREAS BEING A BIT
MORE FAVORED FOR AFTERNOON CONVECTION THAN NORTHERN AND WESTERN
AREAS. STILL...WILL HAVE CHANCE POPS EVERYWHERE TOMORROW AFTERNOON.
GFS MOS HIGH TEMPS APPEAR TOO WARM TOMORROW...AND HAVE VERIFIED TOO
WARM THE PAST FEW DAYS...SO WILL UNDERCUT THEM BY SEVERAL DEGREES.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING...WITH
SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE DAY SATURDAY AHEAD
OF THIS FRONT. INSTABILITY AND SHEAR ARE UNIMPRESSIVE...SO LOOKING
AT MAIN THREAT OF HEAVY RAIN WITH THESE STORMS. NEAR ZONAL FLOW WIL
SET UP OVER THE AREA BEHIND THIS FRONT. THE AIRMASS DOES NOT YEILD
MUCH CHANGE IN THE WAY OF COOLER TEMPERATURES SUNDAY THROUGH THE
END OF THE PERIOD. BUT DOES HAVE DRIER AIR ADVECTED IN THE
MIDLEVELS. THIS ALONG WITH THE AFTERNOON HEATING...EXPECTING TO SEE
DIURNAL THUNDERSTORMS EACH DAY. UPPER LEVEL MOISTURE WILL CONTINUE
TO INCREASE THROUGH THIS PERIOD...SO WILL ONLY SEE PARTLY CLOUDY
SKIES FOR A DAY OR TWO AT THE BEGINNING OF THE WORK WEEK. THE NEXT
BIG FEATURE MOVING INTO THE AREA IS ANOTHER COLD FRONT SET TO MOVE
IN TOWARDS THE END OF NEXT WEEK. MODELS DIFFER ON TIMING AND
STRENGTH OF THIS SYSTEM...SO SETTLED FOR CHANCE POPS THURSDAY AND
FRIDAY. TEMPERATURES WILL BE A COUPLE OF DEGREES ABOVE NORMAL FOR
THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  89  69  87 /  20  50  20  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  87  68  86 /  20  40  20  60
OAK RIDGE, TN                       68  87  68  86 /  20  40  20  60
TRI CITIES AIRPORT, TN              66  87  64  86 /  40  40  20  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/JW
Hazardous weather outlook, Sep 4, 4:02 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 AM EDT THU SEP 4 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
402 AM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A PLUME OF TROPICAL MOISTURE WILL CONTINUE TO MOVE NORTH ACROSS THE
SOUTHERN APPALACHIANS. THE MOIST AND UNSTABLE AIR WILL PRODUCE
SCATTERED TO BROKEN AREAS OF SHOWERS AND THUNDERSTORMS...MAINLY FOR
THIS AFTERNOON AND EVENING.

A FEW STRONG STORMS WILL BE POSSIBLE...WITH THE MAIN THREATS BEING
GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL DUE TO VERY
SLOW MOVEMENT. MINOR FLOODING OF LOW LYING AREAS COULD OCCUR AS THE
STORMS REMAIN NEARLY STATIONARY OR DRIFT SLOWLY NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THE EXPECTED THREATS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:22 PM EDTAreal Flood AdvisoryMRXWashington3 hr
Sep 4, 3:23 PM EDTAreal Flood AdvisoryMRXWashington, City of Bristol2 hr
Sep 4, 3:26 PM EDTAreal Flood AdvisoryMRXCocke3 hr
Sep 4, 5:24 PM EDTSpecial Weather StatementMRXWashington51 min

Nearby

Flash Flood Warnings in Virginia, 2014Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.